Idaho, 2016

Damaging Wind in Idaho, August 17, 2016

August 17, 2016 · NWS PIH · 1 event in 1 county or zone

A strong thunderstorm wind downed a tree at the Pine Street and McKinley Avenue in Pocatello. There were reports of other downed trees in Pocatello.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A strong thunderstorm wind downed a tree at the Pine Street and McKinley Avenue in Pocatello. There were reports of other downed trees in Pocatello.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 17, 11:42 AM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 17, 11:42 AM MST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1242 PM MDT WED AUG 17 2016

.SHORT TERM...Tonight through Sunday...Scattered showers and thunderstorms
expected across the Central Mountains and Southern Highlands for
this evening with improving conditions after 10 pm MDT, though an
isolated shower or thunderstorm cannot be ruled out overnight.
Wind gusts up to 20 mph possible with light rainfall amounts of
less than 0.10 inches in individual cells. Small hail is also
possible. It is likely that another round of shower and
thunderstorm activity will occur on Thursday and will probably
begin earlier in the day compared to today. Therefore, expect
thunderstorms in the morning for those along the Divide, Island
Park, and in the northern Snake Plain. This activity will push
southwards through the day.

A cold front will be progressing southwards through SE Idaho on Friday,
decreasing temperatures 5 to 10 degrees in its wake. High
temperatures Friday are expected to be in the low to mid 80s
across the Snake River Plain with lower temperatures elsewhere. A
gradual warming trend is expected over the weekend with
temperatures back into the upper 80s to low 90s by Sunday. Behind
the front, expect wind speeds to increase upwards of 15 to 25 mph
with higher gusts to 35 mph at times. Northerly winds will
increase at first along the Divide and in the Central Mountains
early Friday and continue to push southwards during the day. Only
isolated showers are forecast with the actual passage of this
front.

.LONG TERM...Monday through Wednesday...Approaching upper trough
expected early next week though amplitude of this wave differs a
bit between global forecast models. GFS model currently shows the
wave to be relatively strong and thus brings SE Idaho strong 15 to
20 mph afternoon winds Monday and Tuesday afternoons. Hints of
precipitation are noted Monday through Wednesday across the
Southern and Eastern Highland locations as well. With the ECMWF
solution, precipitation is noted Monday afternoon only, in these
same locations, and winds closer to 10 to 15 mph are noted with
weaker amplified trough. A weak, broad trough to the west may
bring isolated showers to the region late week. NP/Hedges

&&
.AVIATION...Disorganized, orographically forced convection is
expected today while stubborn upper troughing remains over Nevada.
Will keep VCTS mention in TAFs, and wouldn't be surprised if
terminals are occasionally impacted by strong outflow winds. Smoke
from the increasing number of wildfires may also pose a challenge to
visibility at the sites, though we are expecting things to remain
predominantly VFR. Showers/isolated thunderstorms could linger
through the overnight hours into tomorrow morning.  Hinsberger

&&

.FIRE WEATHER...Concern today will be thunderstorm coverage.
Continuing with isolated to widely scattered wording. Convection is
already underway along our southern and eastern borders as of noon
today. Models all suggest disorganized pulse convection, mainly
developing over the mountains. The 17Z HRRR favors convection over
the Central Mountains this afternoon, but is slow in picking up on
current convective trends. Storms will likely generate strong
outflow winds. Forecast tomorrow is even less certain as to where
thunderstorms will initiate. GFS favors the Central Mountains, and
the NAM favors the Southeastern Highlands. A cold front is expected
to enter the area Thursday night into Friday, shifting winds
northeasterly. Wind gusts will generally be 20 to 25 mph for fire
weather zones 410 and 411, but Red Flag potential will be assuaged
by the higher humidity. The 12Z GFS solution, however, shows less
influence of the cold front over Idaho and pushes the system further
into Wyoming. Dry and stable weather should prevail over the weekend
into early next week. Hinsberger

&&
.PIH Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Aug 17, 11:26 AM MST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1226 PM MDT WED AUG 17 2016

IDZ022-171900-
SOUTH CENTRAL HIGHLANDS ID-
1226 PM MDT WED AUG 17 2016

...DEVELOPING THUNDERSTORM MAY PRODUCE DIME SIZE HAIL AND WINDS IN
EXCESS OF 30 MPH IN WEST CENTRAL CASSIA COUNTY UNTIL 100 PM MDT...

AT 1224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF OAKLEY RESERVOIR. THIS STORM WAS NEARLY
STATIONARY...TRACKING SLOWLY TO THE NORTH-NORTHEAST.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL CASSIA
COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4231 11428 4242 11418 4242 11408 4226 11392
      4219 11417
TIME...MOT...LOC 1824Z 233DEG 4KT 4228 11417

NP/HEDGES

The radar

The Pocatello radar (KSFX), 33 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bannock

When
August 17, 3:15 PM MST to 3:45 PM MST
Where
Bannock County, Pocatello
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
42.870, -112.430

A strong thunderstorm wind downed a tree at the Pine Street and McKinley Avenue in Pocatello. There were reports of other downed trees in Pocatello.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658412.